Montana, 2019

Flash Flood and Flood in Montana, June 19, 2019

June 19, 2019 · NWS GGW · 5 events in 3 counties and zones

An approaching low pressure disturbance from the west combined with an atmosphere favorable for storm development, to form strong thunderstorms, some of which became severe, including very efficient downpours, resulting in many reports of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An approaching low pressure disturbance from the west combined with an atmosphere favorable for storm development, to form strong thunderstorms, some of which became severe, including very efficient downpours, resulting in many reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 19, 12:28 PM MST, 42 minutes earlier.

Area forecast discussion, Jun 19, 12:28 PM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
128 PM MDT Wed Jun 19 2019

.DISCUSSION...
As weak ridging is moving off to the east this afternoon a
shortwave is moving into Northeast Montana. An associated cold
front is currently across east-central Montana and will move into
Phillips and Petroleum County shortly. This front will continue to
progress eastward, reaching the North Dakota border later this
evening. Southeast flow ahead of the front has drawn decent low-
level moisture into the area with dewpoints generally in the
middle 50s along and south of the Missouri River.

This moisture, combined with temperatures in the 70s and steep low
and mid-level lapse rates will allow for instability on the order
of 1000 to 1500 J/kg to develop this afternoon. The wind shear is
a little better than we saw yesterday with around 35 knots of
surface to 6km shear, so the threat for at least marginally severe
storms certainly exists. Wind gusts to around 60 mph and hail to
half dollar size would be the primary threats. The best chances
will be south of the Missouri River from near Jordan east to the
North Dakota border. These storms will not be all that fast
moving, so heavy rain is a threat and any area that gets multiple
storms may see a minor flooding threat.

The storms will move out of the area late this evening into early
tonight. The primary upper-level low will then drop south out of
Alberta into Montana tonight into Thursday. This will remain over
the region into the weekend bringing with it cooler temperatures
and continued chances for showers and thunderstorms.

Brief drying is possible early next week as this upper low lifts
back up into Canada, but the next trough moving toward the
Pacific Northwest could bring a return to the wet pattern. There
may also be an increasing potential for severe storms towards the
middle and latter half of next week.

-Mottice

&&

.AVIATION...
VFR with some MVFR in showers and thunderstorms. Thunderstorms are
expected to become more widespread this afternoon with all TAF
sites potentially receiving storms. They should move east of the
area after 03 to 06 Z.

-Mottice

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jun 19, 12:41 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Glasgow MT
141 PM MDT Wed Jun 19 2019

MTZ016-017-192030-
Central and Southeast Phillips MT-Central and Southern Valley MT-
141 PM MDT Wed Jun 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS AND WEST
CENTRAL VALLEY COUNTIES UNTIL 230 PM MDT...

At 141 PM MDT, Doppler radar was tracking a strong thunderstorm near
Saco, or 25 miles east of Malta, moving northeast at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Saco and Hinsdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4828 10737 4845 10748 4856 10716 4834 10702
TIME...MOT...LOC 1941Z 247DEG 13KT 4840 10733

Avery/Mottice

The radar

The Glasgow radar (KGGW), 52 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flood, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Valley

When
June 19, 1:10 PM MST
Where
Valley County, 7.62 mi WNW of Hinsdale
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
48.430, -107.240

Valley County dispatch reported hail up to the size of quarters, along with at least one inch of estimated rainfall.

Flood, Richland

When
June 19, 5:00 PM MST
Where
Richland County, 19.67 mi NNW of Enid to 19.48 mi NNW of Enid
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
47.962, -104.946

Trained spotter reported, after more than three inches of rain, that county road 314 and multiple culverts and well heads were under water. Residence basement was also flooded.

Flash Flood, Richland

When
June 19, 5:30 PM MST
Where
Richland County, 20.31 mi NNW of Enid to 20.89 mi NW of Enid
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
47.956, -104.994

Richland County dispatch relayed reports of water over Highway 201 at the intersections of county roads 318, 317, and 314.

Hail, Dawson

When
June 19, 5:55 PM MST
Where
Dawson County, 10 mi SW of Glendive
Measured
1.5 in hail
Reported by
Public
Coordinates
46.998, -104.880

Public reported ping pong ball size hail and heavy rain near the Whoopup Creek area, southwest of Glendive.

Thunderstorm Wind, Valley

When
June 19, 7:44 PM MST
Where
Valley County, King Coulee Raws
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
47.800, -107.020

The King Coulee RAWS site (KIGM8) measured a 61 mph wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828170, 828182, 828187, 837418, 828171.